Why The Antidepressant Link To Heart Rhythm Abnormalities Is No Cause For AlarmEditor's Choice
Main Category: Depression
Also Included In: Heart Disease; Cardiovascular / Cardiology
Article Date: 30 Jan 2013 - 4:00 PST
Why The Antidepressant Link To Heart Rhythm Abnormalities Is No Cause For Alarm
|Patient / Public:|
4 (1 votes)
Some antidepressants have been linked to a long QT, which may increase the likelihood of having a serious heart rhythm abnormality. However, as they are extremely rare, the benefits offered by antidepressant far outweigh the risks and patients should not be alarmed, says the British Heart Foundation.
American scientists demonstrated an association between the antidepressants citalopram and escitalopram and a long QT interval in some patients' ECGs (electrocardiograms). They reported their findings in the BMJ (British Medical Journal). A long QT is linked to a greater risk of serious arrhythmias (heart rhythm abnormalities).
In August 2011, the FDA (Food and Drug Administration) announced that Celexa (Citalopram hydrobromide) should never be administered at doses higher than 40 mg per day, because of the risk of abnormal electrical activity in the heart, which may lead to potential fatal heart rhythm abnormalities, including Torsade de Pointes. The FDA added that doses higher than 40 mg per day do not improve depressive symptoms any better than lower doses.
Patients with existing heart conditions, as well as those who are prone to low levels of blood magnesium and potassium are especially susceptible to alterations in the heart's electrical activity (prolongation of the QT interval).
US scientists gathered and analyzed the health records of over 38,000 adults and found that nearly one fifth of all patients who had been prescribed these antidepressant and underwent an ECG had an abnormal QT interval.
Senior Cardiac Nurse at the British Heart Foundation, June Davison, said:
"Having a long QT interval can potentially increase the risk of a serious abnormal heart rhythm. However, as these abnormal rhythms are very rare, the potential benefits in treating depression would exceed the risk for most patients.
The effect of these drugs on the QT interval has been known for a while and the UK's Medicines and Healthcare products Regulatory Agency issued safety advice about this issue in 2011. This included recommendations about new maximum daily doses and information about when it's not advisable to prescribe the drug.
People taking these drugs shouldn't be alarmed and shouldn't stop taking their medication without speaking to their doctor. If you've got any concerns, speak to your GP or pharmacist.
The British Heart Foundation says that it is sponsoring a study at the University of Nottingham, England, that will provide a better understanding of long QT syndrome so that more effective treatments can eventually be developed.
Written by Christian Nordqvist
Copyright: Medical News Today
Not to be reproduced without permission of Medical News Today
18 May. 2013. <http://www.medicalnewstoday.com/articles/255599.php>
Please note: If no author information is provided, the source is cited instead.
Contact Our News Editors
For any corrections of factual information, or to contact the editors please use our feedback form.
Please send any medical news or health news press releases to:
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.